Jump to content

Ron's oncology visit today - a much more positive one


janetg

Recommended Posts

We went in for today's visit with much anxiety but with clearer heads. The onc. reported that the newest (Tuesday) bloodwork was very good! He stated that his concern was related to an elevation of "creatinine" of the kidneys that showed up on the previous blood work. It's now normal. The xray of the right hip showed no metastasis. What he did see was what appears to be arthritis in the lower spine which he says can account for the pain in the hip. He is ordering a bone scan though. The onc. could also see that Ron's overall physical strength was improved since his visit on Monday. The 6 mg of decradon may be responsible for that but we don't care - he's feeling better. Yesterday, Ron finally was "hungry" and did enjoy eating. That, too, could be due to the decradon.

My feeling is that the onc. has just taken over Ron's file so he hasn't been around long enough to know "Ron". He is correct in saying that the chemo didn't work but I think he really based his conversation on seeing Ron in a weakened state and assumed that he was gradually deteriorating.

He explained Ron's cancer in detail today in such a way that really helped us understand what is happening. An actual tumour in the lung has never been visualized - it is located in the pleura. Malignant pleural effusion gave us the diagnosis of adenocarcinoma. He advised us that Ron's cancer is flowing through his bloodstream and that the cancer cells are appearing in the pleura of the lung, the pericardium and in the sac that holds are organs in the abdomen in place. He said that if they opened Ron up there would most likely be many little white dots that look like baking powder. This dots are clumps of cancer cells. He said that Ron's cancer, while not unique, is not what is commonly seen. For the present, excess fluid can be removed to relieve symptoms. The hope is that the fluid, once drained, does not build up too quickly. We didn't ask today if he would allow Ron to try another chemo. However, Ron is scheduled back in to see him in two weeks - blood work and the bone scan are being arranged. We will approach the subject of Avastin, Tarceva at that time. Tarceva has been recently released in Canada - Ron doesn't have coverage so we're hoping that he may be considered for a compassionate program through Roche pharmaceuticals if he would be considered to be a candidate.

The news today wasn't bad. We know that the cancer is there - we think it's ok to have some time to regroup and get some strength back. I'm going to attempt to get word to Ron's former oncologist on the latest developments to see what he might suggest. We have time to investigate and that we will do.

I don't know of anyone who has had a similar situation. Perhaps some of you do.

I appreciate all of the prayers - I believe in the power of prayer.

I'm feeling a little more in control today. But what's for certain, we are taking control - we're going to pursue all avenues to ensure that we exhaust all possibilities for options. Today's visit gave us a boost and we're going to run with it.

Thanks for the suggestions. I'll definitely continue the research.

Janet

Link to comment
Share on other sites

Sounds like a really good plan and a good onc. Lucie's case is similar to your hubby's in that she has never had, since diagnosis, much cancer in the lungs. It has been throughout her body, traveling presumably in the blood stream. Realistically, she will not be cured with present technology, but can live a good life as long as there are things to keep the beast at bay. Blessings and prayers. Don

Link to comment
Share on other sites

I am interested in your description because they are seeing something that sounds similar in my hubby. They are seeing some "white spots" and neither the doc or radiologist are sure what it is... doesn't appear to be a recurrence of new cancer spots. Jim has also had increased chest pain which is probably due to effusion again. They drained 2 liters of fluid in July but he didn't tolerate the procedure well... passed out in the middle of it, and I was in the room and through I was losing him! He came back around quickly but is now apprehensive about having that done again. They also have suggested the talc procedure which requires significant surgery, and I don't think he's a good risk for that... plus he had a terrible time with the hospital that did the surgery (administered that anesthesia too quickly and he developed "red man syndrome" developing itching and hives and requiring Benadryl; then they cut his tongue trying to inset the breathing tube and had to stitch it... very painful!). Anyway, we are not looking forward to any surgical procedures. His cough has also increased, and not responding to antibiotics so it doesn't appear to be an infection. We see a pulmonologist this afternoon. They will advise whether a surgical biopsy should be done to see if it's new cancer, as they don't want to start a new round of chemo unless it's necessary. Your description of "spots" was the first time we heard about anyone else having this... they said it's not "typical" therefore hard to diagnose.

Sandy F.

Link to comment
Share on other sites

I am glad you have some time to re-group. I feel that knowing the patient results in much better care. My oncologist has gone from a very matter of fact statement maker to a concerned human being during the time he has been treating me. I see him tomorrow and hope I see his smiling face again.

Nina

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.